Alert archive / Alabama / Small Craft Advisories in 2017

Small Craft Advisory 62, NWS Mobile, AL

December 27, 2017

NWS Mobile, AL issued this small craft advisory at Dec 27, 2017, 3:41 AM CST. It took effect at Dec 27, 2017, 6:00 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2017, 3:41 AM CST (09:41 UTC)
In effect from
Dec 27, 2017, 6:00 AM CST
Expired
Dec 28, 2017, 3:00 AM CST
In force
21 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

105 
WHUS74 KMOB 270941
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
341 AM CST Wed Dec 27 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA INCLUDING LOWER MOBILE BAY AND THE
MISSISSIPPI SOUND UNTIL MIDNIGHT CST...

.Northeast winds will strengthen over the advisory area today as
a wave of low pressure moves across the north central Gulf of
Mexico and as high pressure builds into the marine area from the 
north.

GMZ631-632-650-655-670-675-271800-
/O.NEW.KMOB.SC.Y.0062.171227T1200Z-171228T0600Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
341 AM CST Wed Dec 27 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect until midnight CST tonight. 

* WINDS...Northeast winds 18 to 23 knots with occasional higher
  gusts. 

* WAVES/SEAS...2 to 4 feet near shore to 3 to 5 feet well
  offshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
2 follow-up statements
830 
WHUS74 KMOB 272140
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
340 PM CST Wed Dec 27 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA INCLUDING LOWER MOBILE BAY AND THE
MISSISSIPPI SOUND UNTIL MIDNIGHT CST...

.Northeast winds strengthened over the advisory area today as a 
wave of low pressure moved across the north central Gulf of 
Mexico and as high pressure built into the marine area from the 
north.

GMZ631-632-650-655-670-675-280545-
/O.CON.KMOB.SC.Y.0062.000000T0000Z-171228T0600Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
340 PM CST Wed Dec 27 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WINDS...Northeast winds 18 to 23 knots with occasional higher 
  gusts. 

* WAVES/SEAS...2 to 4 feet near shore to 3 to 5 feet well 
  offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
160 
WHUS74 KMOB 280344
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
944 PM CST Wed Dec 27 2017

...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA INCLUDING LOWER MOBILE BAY AND THE
MISSISSIPPI SOUND UNTIL 3 AM CST THURSDAY...

.Northeast winds strengthened over the advisory area as a wave of
low pressure moved across the north central Gulf of Mexico and as
high pressure built into the marine area from the north.

GMZ631-632-650-655-670-675-280900-
/O.EXT.KMOB.SC.Y.0062.000000T0000Z-171228T0900Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
944 PM CST Wed Dec 27 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST THURSDAY...

* WINDS...Northeast winds 18 to 23 knots with occasional higher 
  gusts. 

* WAVES/SEAS...2 to 4 feet near shore to 3 to 5 feet well 
  offshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 12:00 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 27, 12:00 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1200 AM CST Wed Dec 27 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...
The mix ov VFR and MVFR conditions is expected to continue
overnight as intermittent showers will continue through the night.
In the late morning cloud bases could lower to IFR criteria and
are expected to remain there through the forecast period. DJ/17

&&

.PREV DISCUSSION... /issued 610 PM CST Tue Dec 26 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...
A mix of VFR and MVFR conditions will be possible as light rain
currently across areas north of I-65 will continue to expand in
coverage tonight and into the overnight hours. Northerly winds are
expected to persisted through the forecast period. DJ/17

PREV DISCUSSION... /issued 327 PM CST Tue Dec 26 2017/

NEAR TERM /Now Through Wednesday/...Latest radar loops continue to
show very light precip mostly aloft before evaporating, moving into
northern sections of the forecast area this afternoon as better
moisture aloft continues to advect eastward along the northern gulf
coast. For late this afternoon and tonight a deeper layer of
moisture begins to shift east over the forecast area leading to
increased coverage of light to moderate rain for most areas tonight
continuing through Wed morning. Most of the precip with this pattern
will develop from a large area of overrunning to the west shifting
eastward over the north central gulf states through Wed morning then
slowing shifting south and east through Wed afternoon. For now
surface temps look to remain above freezing for all locations in the
forecast area through tonight leading to a cold rain through the
near term period. Model soundings also show a rather warm layer
above the surface for most areas suggesting it will likely be tough
for temps to wetbulb closer to the surface through tonight and early
Wed.

As for temps expect another shot of cold air to move down to the
northern gulf by early Wed leading to high temps Wed running about
15 degrees below average during the day. For tonight min temps will
be near seasonal norms though still on the cold side. Wind chills
will also continue to be unseasonably cold for the deep south
ranging from the mid 30s to mid 40s generally from north to south
during the daylight hours on Wed, and even cooler near sunrise.
32/ee

SHORT TERM /Wednesday night Through Friday night/...A strong set
of shortwaves move through an upper trof pattern over the eastern
states Wednesday night into Thursday night, followed by the upper
trof pattern persisting over the eastern states through Friday
night. While a large surface high dominates much of the eastern
states through Thursday, an inverted surface trof develops temporarily
over the southeast states into the north central Gulf in response
to the strong set of shortwaves. The inverted surface trof weakens
and eventually dissipates Thursday night as modest deep layer
subsidence works into the region in the wake of the strong
shortwaves. A cold front meanwhile approaches from the north and
is expected to move through most of the forecast area Friday
night.  Will have pops increasing to chance by late Wednesday
night as isentropic lift increases in response to the shortwaves,
then gradually diminishing to dry conditions by late Thursday
night as modest deep layer subsidence shifts into the area. Dry
conditions continue through Friday night despite the passage of
the cold front due to limited deep layer moisture.  Still expect
the precipitation to remain as a cold rain despite overnight lows
dropping into the mid 30s well inland Wednesday night as model
soundings continue to show a very deep elevated warm layer aloft
despite the cool surface temperatures. A bit colder overnight lows
follow for Thursday night, but the precipitation is expected to
end before conditions would support a change over to a wintry mix
of precipitation. /29

LONG TERM /Saturday Through Tuesday/...A great deal of
uncertainty follows for the remainder of the period due to the
potential for a powerful shortwave system to substantially amplify
the upper trof pattern which will otherwise exist mainly over the
eastern states. Should this much more amplified pattern pan out,
this will likely lead to a combination of much colder air flowing
into the forecast area around the New Year and a surface low
trekking eastward across the Gulf coast states. Such a scenario
would likely result in a wintry mix of precipitation for interior
portions of the forecast area mainly Sunday night. While
confidence during the period is low, per the assessment of model
performance and predictability in the WPC Extended Forecast
Discussion (please see
www.wpc.ncep.noaa.gov/discussions/hpcdiscussions.php?disc=pmdepd
for more information), have followed the recommended model
solution which will still see isolated to scattered patches of
precipitation over the forecast area but with the precipitation
remaining as a cold rain. The remainder of the forecast period
will be dry. A light freeze is expected well inland Saturday night
and Sunday night, but note that the precipitation ends Sunday
night before temperatures drop cold enough to switch over from
rain in this portion. The coldest nights will be Monday night and
Tuesday night with 20s expected for nearly the entire area. /29

MARINE...A moderate to occasionally strong northeast flow will
develop late tonight and on Wed as another surge of cold air moves
south over the northern gulf. Expect widespread rain to develop
tonight and continue through Thu as deep layered moisture to the
west continue to moves east over much of the northern gulf. Rain
should move east of the area by late Thu into Fri with still a
moderate northeast wind flow occurring near the surface. Winds
eventually diminish slightly late Fri into Sat, then gradually build
from northeast and north Sun, before building significantly in the
wake of strong arctic cold front by early next week. With this
pattern small craft conditions will be likely by early next week.
32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 26, 6:13 AM CST, 21 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
613 AM CST Tue Dec 26 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
613 AM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>636-650-655-670-675-271215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
613 AM CST Tue Dec 26 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A moderate to occasionally strong northeasterly flow may create
hazardous conditions for small craft late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A moderate to occasionally strong northeasterly flow may create
hazardous conditions for small craft Wednesday into early
Thursday.

Nearby

Small Craft Advisories in Alabama, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.